Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Dodge City, KS

March 12, 2024Clark County, Comanche County, Meade County, Kansas

NWS Dodge City, KS issued this red flag warning at Mar 12, 2024, 11:40 PM CDT for Clark County, Comanche County, Meade County, Kansas. It took effect at Mar 13, 2024, 1:00 PM CDT. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2024, 11:40 PM CDT (04:40 UTC)
In effect from
Mar 13, 2024, 1:00 PM CDT
Expired
Mar 13, 2024, 2:08 PM CDT
In force
68 min
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS83 KDDC 130440
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1140 PM CDT Tue Mar 12 2024

...Wildfire Danger Expected Near the Oklahoma Border Wednesday
Afternoon...

KSZ090-130545-
/O.CAN.KDDC.FW.A.0006.240313T1800Z-240314T0000Z/
Barber-
1140 PM CDT Tue Mar 12 2024

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR BARBER COUNTY...

The National Weather Service in Dodge City has cancelled the Fire
Weather Watch.

Relative humidity is expected to remain above red flag criteria
across Barber county (at or above 20%), and the fire weather 
watch has been cancelled. Fire danger will remain elevated across 
Barber county Wednesday afternoon, given unseasonably warm 
temperatures in the lower to mid 80s.

$$

KSZ087>089-140000-
/O.UPG.KDDC.FW.A.0006.240313T1800Z-240314T0000Z/
/O.NEW.KDDC.FW.W.0006.240313T1800Z-240314T0000Z/
Meade-Clark-Comanche-
1140 PM CDT Tue Mar 12 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM to 7 PM CDT Wednesday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 087 Meade, Fire Weather Zone 
  088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any ignitions will have the potential to burn out of
  control quickly. Fire danger is expected to be highest
  immediately adjacent to the Oklahoma border, with fire danger
  increasing greatly south of the Kansas/Oklahoma state line. The
  strongest southwest winds are expected to remain over the Texas
  Panhandle into northwest Oklahoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service 
visit... http://weather.gov/ddc
1 follow-up statement
051 
WWUS83 KDDC 131908
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
208 PM CDT Wed Mar 13 2024


KSZ087>089-132015-
/O.CAN.KDDC.FW.W.0006.000000T0000Z-240314T0000Z/
Meade-Clark-Comanche-
208 PM CDT Wed Mar 13 2024

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

The latest wind forecast no longer calls for sustained or frequent
wind gusts in excess of 25 mph for multiple hours this afternoon.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 10:52 PM CDT, 48 minutes earlier. Its key messages:

  • Critical fire weather danger potential for the Red Hills Wednesday afternoon.
  • Colder air starts to arrive on Thursday with a second round of colder air on Sunday.
  • Rain chances will mainly be along our northern border on Wednesday and southern border Friday but most of the area looks to stay dry for the next week.
Area forecast discussion, Mar 12, 10:52 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1052 PM CDT Tue Mar 12 2024

.KEY MESSAGES...

- Critical fire weather danger potential for the Red Hills
  Wednesday afternoon.

- Colder air starts to arrive on Thursday with a second round of
  colder air on Sunday.

- Rain chances will mainly be along our northern border on
  Wednesday and southern border Friday but most of the area
  looks to stay dry for the next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 200 PM CDT Tue Mar 12 2024

18Z observations show a departing 500 mb shortwave located in
central Kansas with a boundary layer low pressure center in
north central Kansas. The tight pressure gradient has led to
some gusty winds through the morning and early afternoon however
a surface high is developing in eastern Colorado and this should
subside the winds as we approach sunset tonight.

Overall for tonight the surface high will pass through western
Kansas keeping the winds light and variable for the start of the
night and then eventually switching to the southeast by morning.
Mid level clouds will be on the increase through the night as a
500-700 mb shortwave approaches from central Colorado. This
shortwave will also lead to developing a surface low and trough
in southeast Colorado. Lows will range from the lower to mid
40s.

Wednesday the main forecast challenge will be where the surface
low tracks and where the strongest southwest winds and driest
air sets up in the afternoon for the fire danger. HREF ensembles
and specifically the HRRR have the farthest north track which
would put the Red Hills in the stronger southwest winds by mid
to late afternoon and high fire danger between 1-6 PM. Other CAM
models such as the ARW and the latest NSSL have much lighter
winds with a more southern track of the surface low. While the
fire danger confidence is high in Oklahoma and Texas there is
still some uncertainty as to how high the fire danger will be in
the Red Hills due to the wind forecast. As a result a fire
weather watch is in effect and the next forecast update should
have better confidence if an upgrade is needed. Elsewhere north
of the low along the I-70 corridor will be socked in with clouds
for much of the morning with light drizzle possible. Clouds
should quickly erode by afternoon with the vicinity of the
surface low and warm front. Some CAMs have convection breaking
out between 21-00Z along and north of I-70 and with a 30% chance
of >750 CAPE and >30 kt shear I added thunder wording for areas
along the I-70 corridor. The better lift along the warm front
and 700 mb shortwave looks to be farther north into Goodland's
and Hastings forecast zones. Highs will range from around 70 in
our north to northwest zones to the lower 80s in the Red Hills.

Wednesday night the surface to 850 mb low will be slow to
progress to the east so this should delay the stronger winds and
colder air from the cold front until closer to sunrise Thursday
morning. Rain chances will continue in the vicinity of the low
to the north and northwest which would put areas from Syracuse
to Hays in a slight chance of rain (20%). The better lift and
dynamics from the progged position of the low will be located in
northwest Kansas and northeast Colorado. Overnight temperatures
should fall into the low to mid 40s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 212 PM CDT Tue Mar 12 2024

Cold air advection and strong winds will be the trend for
Thursday as the surface to 700 mb low moves into Iowa by late
afternoon. Long range ensemble all show 850 mb temps cooling
through the day and with cloudy skies we should see much diurnal
heating. Went NBM10th for highs for our northern and central
zones which would put us in the upper 40s to mid 50s. The far
southeast could see a little more sun and delayment of the
coldest air so they will be a bit warmer.

The main feature in the long term will be a cut off low in
Arizona and the main westerlies in the northern plains to Great
Lakes. A 700 mb shortwave will eject from the cut off low Friday
into early Saturday. The forecast track of the system will keep
the majority of the better lift in eastern New Mexico through
west Texas so only slight POPs of 20% will be possible in our
far southwest zones for Friday.

Rest of the long term should stay dry as the cut off low will
stay mainly in Arizona through next Monday and any ejection of
shortwaves will also stay to the south. Lower level winds will
also stay mainly out of the north to northwest so no real sign
of gulf moisture will come into Kansas. Sunday will have
another push of colder air as ensembles have a strong longwave
trough moving through the northern plains Sunday afternoon
through Monday morning. Outside of some gusty winds and colder
air the lack of moisture will keep us dry.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1052 PM CDT Tue Mar 12 2024

VFR will continue through this TAF cycle, with varying amounts
of mid and high clouds. Through Wednesday, winds will be
relatively light, but highly variable in direction, as low
pressure swings through SW KS. SW gusts in excess of 20 kts are
most probable at LBL after 18z Wed behind the departing surface
low. Some models suggests showers and thunderstorms near HYS by
00z Thu, but with low confidence kept the HYS TAF dry for now.
Increasing N/NE winds are expected 06-12z Thu.

&&

.FIRE WEATHER...
Issued at 202 PM CDT Tue Mar 12 2024

Elevated to near critical fire weather danger will be the case
during the afternoon on Wednesday for areas mainly south and
east of a Liberal to Dodge City to Larned line. Highest
probability of wind gusts over 25 mph and relative humidity
values falling to 15% or less will be along the Oklahoma border
from Meade to Barber counties between 1-6 PM. The winds will be
highly dependent on the track of a surface low moving through
northwest and north central Kansas and if the track is farther
south the winds will be much lighter.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for KSZ087>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Turner
FIRE WEATHER...Tatro
Hazardous weather outlook, Mar 12, 2:32 AM CDT, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
232 AM CDT Tue Mar 12 2024

KSZ030-031-043>046-061>066-074>081-084>090-130745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
232 AM CDT Tue Mar 12 2024 /132 AM MDT Tue Mar 12 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tuesday.

An elevated risk of wildfire spread continues Tuesday, with
continued warm afternoon temperatures and low humidity. Northwest
winds will be gusty through midday, before diminishing during the
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required Tuesday.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:36 PM CDTSpecial Weather StatementDDCTrego39 min
Mar 13, 6:02 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
Mar 13, 6:44 PM CDTSpecial Weather StatementDDCTrego46 min

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.